Searchable abstracts of presentations at key conferences in endocrinology
Endocrine Abstracts (2020) 70 AEP320 | DOI: 10.1530/endoabs.70.AEP320

Diabetes, Obesity, Metabolism and Nutrition

Euglycemic DKA after initiating an SGLT-2 Inhibitor and the P90X diet

John Berquist, Jason Kaplan & Tessa Young

9 views


Michigan State University McLaren Oakland, Internal Medicine, Pontiac, United States


Introduction: We present a case of a patient with type two diabetes mellitus (T2DM) who started empagliflozin, a sodium-glucose cotransporter-2 (SGLT2) inhibitor and the P90X diet and presented with euglycemic DKA seven days later.

Case Presentation: A male in his 5th decade of life with a history of T2DM presented for a routine office appointment and had a measured hemoglobin A1C of 9.3. His home diabetes regimen consisted of metformin and sitagliptan. Due to his uncontrolled diabetes, he started empaglifozin 10 mg daily and the P90X diet. One week later, he developed abdominal pain, nausea, and vomiting and presented to the emergency department with an associated 10 pound weight loss. Upon presentation, his serum glucose was 192 mg/dl. Further workup revealed a venous blood pH of 7.09, serum bicarbonate 11 mmol/l (21–32 mmol/l), beta-hydroxybutyrate 10.78 mmol/l (0.02–0.27 mmol/l), anion gap 30 and potassium 4.9 mmol/l (3.5–5.1 mmol/l). He was diagnosed with euglycemic DKA.

Discussion: Euglycemic ketoacidosis, DKA without marked hyperglycemia, is a rare presentation of DKA for type two diabetics. There are multiple reports in the literature of a higher predisposition to euglycemic DKA when taking empagliflozin [1] [2] [3]. It is recommended that any diabetic patient who presents with symptoms of DKA and euglycemia should be evaluated for DKA. Our patient started two treatments for T2DM simultaneously after already taking metformin and sitagliptan. The patient started the P90X diet, a moderate-low calorie (1200–1500 per day), low carbohydrate (approximately 55–90 grams per day) diet and empagliflozin; both of which could leave him prone to ketosis. This case illustrates the need to judiciously treat uncontrolled diabetic patients. Although the patient received standard care, initiating two treatments simultaneously, the P90X diet and empagliflozin, potentially led to euglycemic DKA

Volume 70

22nd European Congress of Endocrinology

Online
05 Sep 2020 - 09 Sep 2020

European Society of Endocrinology 

Browse other volumes

Article tools

My recent searches

No recent searches.

My recently viewed abstracts

No recent abstracts.